Your Browser Does Not Support JavaScript. Please Update Your Browser and reload page. Have a nice day! Drug Allergies - Conditions We Treat - AllerVie Health

Drug Allergies

allergie

Not all patients react to medications in the same way. One person may develop a rash or other reactions when taking a particular type of medication, while another person on the same drug may have no adverse reaction at all.

While adverse reactions are somewhat common, only about 5% to 10% of these reactions are due to an actual allergy to the medication.

An allergic reaction occurs when the immune system overreacts to a harmless substance. In this case, it is the medication itself that triggers an allergic reaction. The body views the medication as a threat and begins producing histamines in response. This rise in histamine levels, in turn, causes the body to develop allergy symptoms.

Some patients may have sensitivities to drugs, but these are not the same as allergies. “Sensitivities” to drugs may produce symptoms like those present in an allergic reaction; however, a reaction due to sensitivity to a medication does not involve the immune system.

Symptoms of drug allergies are also different from the common side effects one might expect when taking a medicine. For example, having an upset stomach is a common side effect associated with some painkillers. When a patient experiences one of these side effects, it does not mean that they are allergic or even necessarily sensitive to the drug. Drug toxicity, which occurs when an individual takes too much of a drug, is entirely different from a drug allergy.

Which Medications Cause Drug Allergies?

Any medication, from herbal supplements to over-the-counter drugs and prescription pharmaceuticals, can cause an allergic reaction in a patient. Certain medications, however, are more likely to produce allergic reactions than others. Some common examples of drugs that are more likely to trigger an allergic response include:

  • Antibiotics (such as penicillin)
  • Aspirin and non-steroidal anti-inflammatory medications such as ibuprofen
  • Anticonvulsants
  • Monoclonal antibody therapy
  • Chemotherapy
woods
allergie

Symptoms of Drug Allergies

The signs and symptoms of a drug allergy can vary from patient to patient. It can be challenging to determine if the reaction is due to the medication or something else in many cases.

Your drug allergy symptoms may be similar to other conditions, including some common side effects associated with the drug, making it challenging to determine what caused the reaction. Drug allergy symptoms can appear immediately after or hours, days or weeks after taking a drug. As a result, some patients might not be aware that their symptoms are related to taking the medication.